Alert archive / Iowa / Blizzard Watches in 2009

Blizzard Watch 2, NWS Des Moines, IA

April 3, 20098 counties in Iowa

NWS Des Moines, IA issued this blizzard watch at Apr 3, 2009, 3:54 PM CDT for 8 counties in Iowa. It took effect at Apr 4, 2009, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 3:54 PM CDT (20:54 UTC)
In effect from
Apr 4, 2009, 7:00 PM CDT
Expired
Apr 4, 2009, 4:23 AM CDT
In force
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Crawford County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 032054
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT FRI APR 3 2009

...MAJOR WINTER STORM EXPECTED OVER PORTIONS OF IOWA SATURDAY
NIGHT AND SUNDAY...

.STRONG LOW PRESSURE WILL TRACK ACROSS KANSAS SATURDAY...THEN
NEAR THE IOWA AND MISSOURI BORDER SATURDAY NIGHT AND SUNDAY. THIS
SYSTEM WILL DRAW MOISTURE FROM THE GULF OF MEXICO INTO THE STATE.
COLD AIR WILL FILTER INTO WILL FILTER INTO THE NORTHWESTERN HALF
OF IOWA...RESULTING IN PERIODS OF MODERATE TO HEAVY SNOW. SIGNIFICANT
BLOWING AND DRIFTING OF SNOW IS POSSIBLE BY LATE SATURDAY NIGHT
INTO SUNDAY.

IAZ004-005-015-023-024-033-034-044-040500-
/O.CAN.KDMX.WS.A.0004.090405T0000Z-090406T0000Z/
/O.NEW.KDMX.BZ.A.0002.090405T0000Z-090406T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
354 PM CDT FRI APR 3 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS ANTICIPATED TO
DEVELOP OVER NORTHWEST IOWA BY LATE SATURDAY AND CONTINUE INTO
SUNDAY. A WIDE SWATH OF SIX PLUS INCHES OF SNOW...WITH A BAND OF
8 TO 12 INCHES...CAN BE EXPECTED OVER THE WATCH AREA.  BLIZZARD
LIKE CONDITIONS ARE LIKELY TO DEVELOP BY LATE SATURDAY NIGHT INTO
SUNDAY AS NORTHERLY WINDS INCREASE TO 30 TO 40 MPH...WITH GUSTS TO
NEAR 50 MPH FOR A TIME. THESE WINDS WILL RESULT IN THE POTENTIAL
FOR WHITEOUT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

IAZ006-007-016-017-025>028-035>037-045>047-057-058-040500-
/O.CON.KDMX.WS.A.0004.090405T0000Z-090406T0000Z/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
WEBSTER-HAMILTON-HARDIN-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE...
WEBSTER CITY...ELDORA...CARROLL...JEFFERSON...BOONE...AUDUBON...
GUTHRIE CENTER
354 PM CDT FRI APR 3 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING. 

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS ANTICIPATED TO
DEVELOP OVER NORTHWEST IOWA BY LATE SATURDAY AND CONTINUE INTO
SUNDAY. A WIDE SWATH OF SIX PLUS INCHES OF SNOW...WITH LOCAL
AREAS OF UP TO 10 INCHES...CAN BE EXPECTED. BLIZZARD LIKE
CONDITIONS MAY DEVELOP BY SUNDAY AS NORTHERLY WINDS INCREASE TO 25
TO 35 MPH...GUSTING TO 45 MPH. CONSIDERABLE BLOWING AND DRIFTING
SNOW WILL OCCUR...WITH WHITEOUT CONDITIONS POSSIBLE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS...IN THIS CASE SNOW...THAT
MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
000 
WWUS43 KDMX 040133
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT FRI APR 3 2009

...MAJOR WINTER STORM EXPECTED OVER PART OF IOWA SATURDAY NIGHT
AND SUNDAY...

.STRONG LOW PRESSURE WILL TRACK ACROSS KANSAS SATURDAY AND ALONG
THE IOWA AND MISSOURI BORDER SATURDAY NIGHT AND SUNDAY. COLD AIR
AVAILABLE TO THE SYSTEM ALONG WITH ABUNDANT MOISTURE WILL PRODUCE
WIDESPREAD SNOW ACROSS THE NORTHWEST HALF OF IOWA. THE STORM WILL
ALSO PRODUCE STRONG WINDS WHICH MAY CAUSE BLIZZARD CONDITIONS IN
NORTHWEST IOWA. 


IAZ004-005-015-023-024-033-034-044-040945-
/O.CON.KDMX.BZ.A.0002.090405T0000Z-090406T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
833 PM CDT FRI APR 3 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

A BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING. 

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS ANTICIPATED TO
DEVELOP OVER NORTHWEST IOWA BY LATE SATURDAY AND CONTINUE INTO
SUNDAY. A WIDE SWATH OF SIX PLUS INCHES OF SNOW...WITH A BAND OF
8 TO 12 INCHES...CAN BE EXPECTED OVER THE WATCH AREA.  BLIZZARD
LIKE CONDITIONS ARE LIKELY TO DEVELOP BY LATE SATURDAY NIGHT INTO
SUNDAY AS NORTHERLY WINDS INCREASE TO 30 TO 40 MPH...WITH GUSTS
TO NEAR 50 MPH FOR A TIME. THESE WINDS WILL RESULT IN THE
POTENTIAL FOR WHITEOUT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

IAZ006-007-016-017-025>028-035>037-045>047-057-058-040945-
/O.CON.KDMX.WS.A.0004.090405T0000Z-090406T0000Z/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
WEBSTER-HAMILTON-HARDIN-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE...
WEBSTER CITY...ELDORA...CARROLL...JEFFERSON...BOONE...AUDUBON...
GUTHRIE CENTER
833 PM CDT FRI APR 3 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING. 

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS ANTICIPATED TO
DEVELOP OVER NORTHWEST IOWA BY LATE SATURDAY AND CONTINUE INTO
SUNDAY. A WIDE SWATH OF SIX PLUS INCHES OF SNOW...WITH LOCAL
AREAS OF UP TO 10 INCHES...CAN BE EXPECTED. BLIZZARD LIKE
CONDITIONS MAY DEVELOP BY SUNDAY AS NORTHERLY WINDS INCREASE TO
25 TO 35 MPH...GUSTING TO 45 MPH. CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL OCCUR...WITH WHITEOUT CONDITIONS POSSIBLE AT
TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS...IN THIS CASE SNOW...THAT
MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

JOHNSON
000 
WWUS43 KDMX 040923
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
423 AM CDT SAT APR 4 2009

...MAJOR WINTER STORM EXPECTED OVER MUCH OF IOWA TONIGHT AND
SUNDAY...

.STRONG LOW PRESSURE WILL TRACK ACROSS KANSAS SATURDAY AND ALONG
THE IOWA AND MISSOURI BORDER SATURDAY NIGHT AND SUNDAY. COLD AIR
AVAILABLE TO THE SYSTEM ALONG WITH ABUNDANT MOISTURE WILL PRODUCE
WIDESPREAD SNOW ACROSS THE NORTHWEST TWO THIRDS OF IOWA. THE
STORM WILL ALSO PRODUCE STRONG WINDS WHICH MAY CAUSE BLIZZARD
CONDITIONS IN NORTHWEST IOWA.

IAZ004-005-015-023-024-033-034-044-041730-
/O.UPG.KDMX.BZ.A.0002.090405T0000Z-090406T0000Z/
/O.NEW.KDMX.BZ.W.0002.090405T0000Z-090406T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
423 AM CDT SAT APR 4 2009

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT
SUNDAY. THIS UPGRADES THE BLIZZARD WATCH THAT WAS PREVIOUSLY IN
EFFECT.

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS EXPECTED TO DEVELOP OVER
NORTHWEST IOWA BY EARLY TONIGHT AND CONTINUE INTO SUNDAY. A WIDE
SWATH OF SIX PLUS INCHES OF SNOW...WITH A NARROWER BAND OF 8 TO
12 INCHES...CAN BE EXPECTED OVER THE WARNED AREA. BLIZZARD
CONDITIONS WILL DEVELOP BY LATE TONIGHT INTO SUNDAY AS NORTHERLY
WINDS INCREASE TO 30 TO 35 MPH...WITH GUSTS OVER 40 MPH FOR A
TIME. THIS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW AS
WELL AS PERIODS OF NEAR ZERO VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ006-007-016-017-025-035-045-041730-
/O.UPG.KDMX.WS.A.0004.090405T0000Z-090406T0000Z/
/O.NEW.KDMX.BZ.W.0002.090405T0000Z-090406T0000Z/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-WEBSTER-CARROLL-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...FORT DODGE...CARROLL
423 AM CDT SAT APR 4 2009

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT
SUNDAY. THIS REPLACES THE WINTER STORM WATCH THAT WAS PREVIOUSLY
IN EFFECT.

A WIDE BAND OF MODERATE TO HEAVY SNOWFALL IS EXPECTED TO DEVELOP OVER
NORTHWEST IOWA BY EARLY TONIGHT AND CONTINUE INTO SUNDAY. A WIDE
SWATH OF SIX PLUS INCHES OF SNOW...WITH A NARROWER BAND OF 8 TO
12 INCHES...CAN BE EXPECTED OVER THE WARNED AREA. BLIZZARD
CONDITIONS WILL DEVELOP BY LATE TONIGHT INTO SUNDAY AS NORTHERLY
WINDS INCREASE TO 30 TO 35 MPH...WITH GUSTS OVER 40 MPH FOR A
TIME. THIS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW AS
WELL AS PERIODS OF NEAR ZERO VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ026>028-036-037-046-047-057-058-041730-
/O.UPG.KDMX.WS.A.0004.090405T0000Z-090406T0000Z/
/O.NEW.KDMX.WS.W.0006.090405T0600Z-090406T0000Z/
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GREENE-BOONE-AUDUBON-
GUTHRIE-
INCLUDING THE CITIES OF...HAMPTON...ALLISON...WAVERLY...
WEBSTER CITY...ELDORA...JEFFERSON...BOONE...AUDUBON...
GUTHRIE CENTER
423 AM CDT SAT APR 4 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
1 AM TO 7 PM CDT SUNDAY. THIS UPGRADES THE WINTER STORM WATCH THAT
WAS PREVIOUSLY IN EFFECT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP TONIGHT...THEN
CHANGE OVER TO SNOW DURING THE EARLY MORNING HOURS SUNDAY. ONCE
THE CHANGE OCCURS THE SNOW WILL COME DOWN HEAVILY AT TIMES...WITH
WIDESPREAD ACCUMULATIONS OF 5 TO 7 INCHES AND LOCALLY HIGHER
AMOUNTS EXPECTED ACROSS THE WARNED AREA. NORTHERLY WINDS WILL
INCREASE TO 25 TO 30 MPH EARLY SUNDAY...CAUSING CONSIDERABLE
BLOWING AND DRIFTING OF SNOW AS WELL AS PERIODS OF VERY LOW
VISIBILITY. THIS WILL MAKE TRAVEL VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS THAT
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP
AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF
AN EMERGENCY.

&&

$$

IAZ038-039-041730-
/O.NEW.KDMX.WS.W.0006.090405T0600Z-090406T0000Z/
GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...GRUNDY CENTER...WATERLOO
423 AM CDT SAT APR 4 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
1 AM TO 7 PM CDT SUNDAY.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP TONIGHT...THEN
CHANGE OVER TO SNOW DURING THE EARLY MORNING HOURS SUNDAY. ONCE
THE CHANGE OCCURS THE SNOW WILL COME DOWN HEAVILY AT TIMES...WITH
WIDESPREAD ACCUMULATIONS OF 5 TO 7 INCHES AND LOCALLY HIGHER
AMOUNTS EXPECTED ACROSS THE WARNED AREA. NORTHERLY WINDS WILL
INCREASE TO 25 TO 30 MPH EARLY SUNDAY...CAUSING CONSIDERABLE
BLOWING AND DRIFTING OF SNOW AS WELL AS PERIODS OF VERY LOW
VISIBILITY. THIS WILL MAKE TRAVEL VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR
SNOW AND BLOWING SNOW MEANS THAT SEVERE WINTER WEATHER CONDITIONS
ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

IAZ048>050-059>062-070>075-081-082-041730-
/O.NEW.KDMX.WS.A.0005.090405T1200Z-090406T0000Z/
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON
423 AM CDT SAT APR 4 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. 

SHOWERS AND THUNDERSTORMS TONIGHT WILL CHANGE TO SNOW SUNDAY
MORNING...WITH A BRIEF PERIOD OF SLEET POSSIBLE DURING THE
TRANSITION. ONCE THE CHANGE OCCURS THE SNOW MAY COME DOWN HEAVILY
AT TIMES...WITH ACCUMULATIONS OF 2 TO 5 INCHES AND LOCALLY HIGHER
AMOUNTS POSSIBLE ACROSS THE WATCH AREA. NORTHERLY WINDS WILL
INCREASE TO 25 TO 30 MPH SUNDAY WHICH COULD RESULT IN BLOWING AND
DRIFTING OF SNOW AS WELL AS NEAR-ZERO VISIBILITY...MAKING TRAVEL
DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS...IN THIS CASE SNOW...THAT MAY
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

LEE/MOYER

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this blizzard watch went out at Apr 3, 3:44 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 3, 3:44 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT FRI APR 3 2009

.DISCUSSION...
WEAK RIDGE OF HIGH PRESSURE WILL DRIFT EAST OF THE FORECAST AREA BY
04/00Z.  LATER TONIGHT...CLOUD COVER WILL INCREASE AS THE LOW OVER
THE WESTERN PLAINS DEEPENS AND BEGINS TO MOVE EAST.  THE MAIN UPPER
LEVEL FEATURE IS STILL OVER EASTERN CA BUT ONCE THIS LIFTS OUT LATER
TONIGHT IT SHOULD KICK THE SURFACE FEATURES EAST.  THUS BETWEEN
09Z-12Z CLOUD COVER SHOULD RAPIDLY INCREASE OVER THE STATE WITH
SLIGHT CHANCE POPS BEING INTRODUCED IN THE FAR WCEN PORTION AFT 09Z.
ANY PRECIP TONIGHT SHOULD BE LIGHT IF WE GET ANY AT ALL AS
FORECAST SOUNDINGS DONT SHOW THE COLUMN SATURATING FULLY BEFORE
12Z. THUS ONLY PLACE 20 POP OR LESS OUT WEST WHERE SOME THETA
ADVECTION IS EXPECTED. THINGS WILL CHANGE FAST SAT EVE AS UPR LOW
APCHS. DECENT INSTABILITY IN PLACE AND WILL CONT THE THUNDER MNTN
OVR THE SRN 2/3RDS OF THE CWA. SHOWALTER FALLS TO -6 SAT NGT AND
WOULD THINK DYNAMICS WILL TAKE CARE OF THINGS TO TSRA WILL BE A
GUD BET. TIMING ISSUES WILL BE THE BIG THING IN THIS FCST WITH THE
COLD AIR. THINKING IS THE CHNG OVR LINE WILL BE ARND 15Z JUST
SOUTHEAST OF CUR WATCH AREA ABOUT IN LINE WITH THE GFS/FIM OUTPUTS
AND WILL TAPER SNOW OFF HEADING SEWD FROM THAT AREA RATHER
QUICKLY. DOUBLE DIGIT TTLS STILL LOOK GUD IN THE FAR NW. NEXT
CONCERN IS WITH THE LOW BOTTOMING OUT JUST AS IT BEGNS TO DRFT EWD
TO ESEWD WITH THE MOVG UPR LVL MEAN TROF PSN. EXPECT A PSBL PD OF
35 TO 45 KT WNDS ON THE BACK SIDE OF SYS LATE SAT NGT INTO SUN
MRNG. UPGRADED WATCH TO A BLIZZARD WATCH OVR THE PRONE AREAS OF
THE NW. SYS MOVS OUT SUN NGT WITH LTL ADNL ACCUM. WX RELATIVELY
QUIET AFT THIS STORM SYS. CUT MOS TEMPS IN AREAS WHERE I EXPECT
SNOW COVER IN THE N.

&&

.AVIATION...03/18Z
WEAK RIDGE OF HIGH PRESSURE SHIFTING ACROSS CENTRAL IOWA AND WILL BE
EAST OF THE TAF LOCATIONS BY 04/00Z.  VFR CONDITIONS ARE FORECAST
TONIGHT WITH WIND GRADUALLY SHIFTING TO THE S FM W-E THROUGH 04/00Z.
LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN PLAINS WILL SPREAD
VFR CIGS OVER THE TAF LOCATIONS OVERNIGHT BUT NOT EXPECTING MVFR
COND OR PRECIP UNTIL AFTER 12Z OVER WRN TAFS (KFOD).  CONDITIONS
RAPIDLY DETERIORATE FOR KFOD FROM THERE AND FOR KMCW FROM
04/15Z-04/18Z. EXPECTING MVFR COND FOR KDMX AFT 16Z. KALO AND KOTM
SHOULD REMAIN VFR THROUGH 18Z THOUGH THIS MAY BE OPTIMISTIC.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR AUDUBON-BOONE-BREMER-BUTLER-CARROLL-CERRO GORDO-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-WEBSTER-WINNEBAGO-WORTH-
WRIGHT.

BLIZZARD WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
CALHOUN-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC.

&&

SHORT TERM...FAB
LONG TERM...MS APR 09
AVIATION...FAB
Hazardous weather outlook, Apr 3, 3:02 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT FRI APR 3 2009

IAZ004>007-015>017-023>028-033>037-044>047-057-058-042015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-
302 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
THIS ENCOMPASSES MAINLY THE NORTHWEST THIRD OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT WINTER STORM IS POSSIBLE THIS WEEKEND. RAIN
CHANGING TO SNOW IS ANTICIPATED LATE SATURDAY AFTERNOON AND
SATURDAY NIGHT. PERIODS OF MODERATE TO HEAVY SNOWFALL WITH
SIGNIFICANT ACCUMULATIONS MAY OCCUR BY SUNDAY MORNING. SNOWFALL
AMOUNTS COULD BE AS HIGH AS 5 TO 10 INCHES. AN INCREASING NORTH
WIND ON SUNDAY COULD CREATE BLIZZARD LIKE CONDITIONS.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY NIGHT AND SUNDAY FOR
SNOWFALL AND WINTRY CONDITION REPORTS.

IAZ038-039-048>050-042015-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
302 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 20 AND HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM IS POSSIBLE THIS WEEKEND. RAIN CHANGING TO SNOW IS
ANTICIPATED LATE SATURDAY AND EARLY SUNDAY. BRIEF PERIODS OF
MODERATE TO LOCALLY HEAVY SNOWFALL MAY OCCUR BY SUNDAY
AFTERNOON...WITH ACCUMULATIONS OF 3 TO 5 INCHES POSSIBLE. AN
INCREASING NORTH WIND ON SUNDAY COULD CREATE SOME BLOWING AND
DRIFTING SNOW ESPECIALLY IN OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

IAZ059-060-070>072-081-042015-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
302 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 30 AND INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY FROM SATURDAY
EVENING THROUGH SATURDAY NIGHT. AN ISOLATED SEVERE STORM MAY
OCCUR IN THE EVENING. THEREAFTER...RAIN WILL CHANGE TO SNOW ON
SUNDAY WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

IAZ061-062-073>075-082>086-092>097-042015-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
302 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SATURDAY EVENING THROUGH SUNDAY
MORNING. AN ISOLATED SEVERE STORM MAY OCCUR SATURDAY EVENING. IN ADDITION...
RAIN WILL CHANGE TO SNOW ON SUNDAY WITH ACCUMULATIONS OF AROUND AN
INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

Nearby

Blizzard Watches in Iowa, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.